Alert archive / Montana / Freezing Rain Advisories in 2016

Freezing Rain Advisory 2, NWS Missoula, MT

January 27, 20167 counties in Montana

NWS Missoula, MT issued this freezing rain advisory at Jan 27, 2016, 4:58 AM MST for 7 counties in Montana. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Jan 27, 2016, 4:58 AM MST (11:58 UTC)
Expired
Jan 27, 2016, 8:45 AM MST
In force
4 hr
Issued by
NWS Missoula, MT

Counties Deer Lodge County, MT, Granite County, MT, Lake County, MT, Missoula County, MT, Powell County, MT, Ravalli County, MT, Silver Bow County, MT

The radar

The Missoula radar (KMSX), 66 km from the middle of the area, began a volume at 12:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 12.0 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2016-01-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2016-01-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 254 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1542 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
254 m²/s²
0-3 km storm-relative helicity
268 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

162 
WWUS45 KMSO 271158
WSWMSO

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
458 AM MST WED JAN 27 2016

MTZ005-271600-
/O.NEW.KMSO.ZR.Y.0002.160127T1200Z-160127T1600Z/
458 AM MST WED JAN 27 2016

...FREEZING RAIN ADVISORY IN EFFECT UNTIL 9 AM MST THIS MORNING...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A FREEZING
RAIN ADVISORY...WHICH IS IN EFFECT UNTIL 9 AM MST THIS MORNING. 

* IMPACTS/TIMING: AREAS OF VERY LIGHT RAIN ARE EXPECTED DURING
  THE MORNING COMMUTE WITH POCKETS OF LIGHT FREEZING RAIN MIXED
  IN. WATCH FOR ISOLATED SLICK ROADS WHERE RAIN IS FALLING AND
  TEMPERATURES ARE NEAR OR BELOW FREEZING. ALSO EXPOSED SURFACES
  SUCH AS BRIDGES MAY BECOME SLIPPERY.

* ICE ACCUMULATIONS: TRACE TO 0.03 INCH.

* LOCATIONS IMPACTED INCLUDE...BITTERROOT VALLEY...MISSOULA

$$
3 follow-up statements
309 
WWUS45 KMSO 271305
WSWMSO

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
605 AM MST WED JAN 27 2016


MTZ007-271600-
/O.EXA.KMSO.ZR.Y.0002.000000T0000Z-160127T1600Z/
605 AM MST WED JAN 27 2016

...FREEZING RAIN ADVISORY IN EFFECT UNTIL 9 AM MST THIS MORNING...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A FREEZING
RAIN ADVISORY...WHICH IS IN EFFECT UNTIL 9 AM MST THIS MORNING. 

* IMPACTS/TIMING: AREAS OF VERY LIGHT RAIN ARE EXPECTED DURING THE
  MORNING COMMUTE WITH POCKETS OF LIGHT FREEZING RAIN MIXED IN.
  WATCH FOR SLICK ROADS WHERE RAIN IS FALLING AND TEMPERATURES
  ARE NEAR OR BELOW FREEZING. ALSO EXPOSED SURFACES SUCH AS
  BRIDGES MAY BECOME SLIPPERY.

* ICE ACCUMULATIONS: TRACE TO 0.03 INCH.

* LOCATIONS IMPACTED INCLUDE...BUTTE...GEORGETOWN LAKE...HIGHWAY 
  12 GARRISON TO ELLISTON...HOMESTAKE PASS...MACDONALD PASS

$$

MTZ005-271600-
/O.CON.KMSO.ZR.Y.0002.000000T0000Z-160127T1600Z/
605 AM MST WED JAN 27 2016

...FREEZING RAIN ADVISORY REMAINS IN EFFECT UNTIL 9 AM MST THIS
MORNING...

* IMPACTS/TIMING: AREAS OF VERY LIGHT RAIN ARE EXPECTED DURING 
  THE MORNING COMMUTE WITH POCKETS OF LIGHT FREEZING RAIN MIXED 
  IN. WATCH FOR ISOLATED SLICK ROADS WHERE RAIN IS FALLING AND 
  TEMPERATURES ARE NEAR OR BELOW FREEZING. ALSO EXPOSED SURFACES 
  SUCH AS BRIDGES MAY BECOME SLIPPERY. 

* ICE ACCUMULATIONS: TRACE TO 0.03 INCH.

* LOCATIONS IMPACTED INCLUDE...BITTERROOT VALLEY...MISSOULA

$$
139 
WWUS45 KMSO 271324
WSWMSO

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
624 AM MST WED JAN 27 2016


MTZ043-271600-
/O.EXA.KMSO.ZR.Y.0002.000000T0000Z-160127T1600Z/
624 AM MST WED JAN 27 2016

...FREEZING RAIN ADVISORY IN EFFECT UNTIL 9 AM MST THIS MORNING...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A FREEZING
RAIN ADVISORY...WHICH IS IN EFFECT UNTIL 9 AM MST THIS MORNING. 

* IMPACTS/TIMING: AREAS OF VERY LIGHT RAIN ARE EXPECTED DURING 
  THE MORNING COMMUTE WITH POCKETS OF LIGHT FREEZING RAIN MIXED 
  IN. WATCH FOR ISOLATED SLICK ROADS WHERE RAIN IS FALLING AND 
  TEMPERATURES ARE NEAR OR BELOW FREEZING. ALSO EXPOSED SURFACES 
  SUCH AS BRIDGES MAY BECOME SLIPPERY. 

* ICE ACCUMULATIONS: TRACE TO 0.03 INCH.

* LOCATIONS IMPACTED INCLUDE...HIGHWAY 200 BONNER TO GREENOUGH...
   HIGHWAY 83 SEELEY LAKE TO CONDON...I-90 EAST MISSOULA TO 
  BEARMOUTH

$$

MTZ005-271600-
/O.CON.KMSO.ZR.Y.0002.000000T0000Z-160127T1600Z/
624 AM MST WED JAN 27 2016

...FREEZING RAIN ADVISORY REMAINS IN EFFECT UNTIL 9 AM MST THIS
MORNING...

* IMPACTS/TIMING: AREAS OF VERY LIGHT RAIN ARE EXPECTED DURING 
  THE MORNING COMMUTE WITH POCKETS OF LIGHT FREEZING RAIN MIXED 
  IN. WATCH FOR ISOLATED SLICK ROADS WHERE RAIN IS FALLING AND 
  TEMPERATURES ARE NEAR OR BELOW FREEZING. ALSO EXPOSED SURFACES 
  SUCH AS BRIDGES MAY BECOME SLIPPERY. 

* ICE ACCUMULATIONS: TRACE TO 0.03 INCH.

* LOCATIONS IMPACTED INCLUDE...BITTERROOT VALLEY...MISSOULA

$$

MTZ007-271600-
/O.CON.KMSO.ZR.Y.0002.000000T0000Z-160127T1600Z/
624 AM MST WED JAN 27 2016

...FREEZING RAIN ADVISORY REMAINS IN EFFECT UNTIL 9 AM MST THIS
MORNING...

* IMPACTS/TIMING: AREAS OF VERY LIGHT RAIN ARE EXPECTED DURING THE
  MORNING COMMUTE WITH POCKETS OF LIGHT FREEZING RAIN MIXED IN
  ESPECIALLY NEAR THE DEER LODGE AREA. WATCH FOR SLICK ROADS
  WHERE RAIN IS FALLING AND TEMPERATURES ARE NEAR OR BELOW
  FREEZING. ALSO EXPOSED SURFACES SUCH AS BRIDGES MAY BECOME
  SLIPPERY.

* ICE ACCUMULATIONS: TRACE TO 0.03 INCH.

* LOCATIONS IMPACTED INCLUDE...BUTTE...GEORGETOWN LAKE...HIGHWAY 
  12 GARRISON TO ELLISTON...HOMESTAKE PASS...MACDONALD PASS

$$
374 
WWUS45 KMSO 271545
WSWMSO

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
845 AM MST WED JAN 27 2016

MTZ005-007-043-271645-
/O.CAN.KMSO.ZR.Y.0002.000000T0000Z-160127T1600Z/
845 AM MST WED JAN 27 2016

...FREEZING RAIN ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS CANCELLED THE
FREEZING RAIN ADVISORY. 

$$

What forecasters said that day

The local office's own words before this freezing rain advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this freezing rain advisory went out at Jan 27, 3:58 AM MST, 1 hour earlier.

Area forecast discussion, Jan 27, 3:58 AM MST, 1 hour before
Area Forecast Discussion
National Weather Service Missoula MT
358 AM MST WED JAN 27 2016

...Moderate to heavy mountain snow and strong valley winds late
Thursday into Friday...
...Snow showers again most valleys by Saturday...

.DISCUSSION...

A weak weather disturbance will continue to bring scattered light
precipitation this morning. Travel impacts will be mixed with some
slick roads possible due to snow at pass levels and rain/snow in
lower valleys. Also localized pockets of light freezing rain are
possible for a few valleys of western Montana. The freezing rain
threat will end by late morning as temperatures warm with most
locations seeing above normal highs. Precipitation will shift
northward later this afternoon into tonight, primarily impacting
the higher terrain of far northwest Montana with light rain/snow.

A moist system is still on track to enter western Montana and
north-central Idaho by midday Thursday. This first system will be
relatively warm, with snow levels dropping to around 4000-5000 ft
by Thursday evening. As a result, moderate to heavy wet snow and
gusty winds are expected for the mountains and mountain passes
with mostly rain for the lower elevations. With gusty winds and
periods of heavy snowfall rates, blowing snow with low driving
visibilities will be a concern for those traveling over mountain
passes. Lower elevation precipitation rates are a bit more
uncertain as strong winds may be a limiting factor in valley
precipitation. Water ponding and snow melt issues could be of
impact for areas that receive moderate to heavy rainfall.

A brief break in wet weather is expected Friday morning before
the next moist system pushes through the Northern Rockies by
Friday evening into the weekend. This system will bring colder
air, moderate to heavy snowfall, and additional strong winds to
the area. As a result, snow levels are expected to fall to many
valley locations by Friday night/Saturday morning. Heaviest
snowfall accumulations impacting travel will be along mountain
passes such as Lolo, Lookout, Lost Trail, Whitebird Hill,
Homestake, and MacDonald Passes. Those in the backcountry should
prepare for wet and raw conditions as this system moves through.

A cold and showery pattern will set up for the first half of next
week. Precipitation will generally remain on the light side and be
in the form of snow, even in the valleys. Temperatures are
expected to be 5-10 degrees below normal across the region.

&&

.AVIATION...A weak disturbance will pass through the region this
morning allowing for a scattering of light precipitation along
with mountain obscuration. There will be a slight chance of light
freezing rain for KMSO and KGPI through 27/1800Z. By this
afternoon, light showers will mainly be confined to the higher
terrain of northwest Montana . Low stratus is expected across the
region tonight into Thursday morning with a slight chance of fog
at KMSO and KGPI.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

Nearby

Freezing Rain Advisories in Montana, 2016Every freezing rain advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.